Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 19, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Apr 5, 2017, 3:43 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2017, 3:43 AM HST (13:43 UTC)
- Expired
- Apr 6, 2017, 3:30 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059 WWHW70 PHFO 051343 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 343 AM HST Wed Apr 5 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT... HIZ028-060400- /O.NEW.PHFO.WI.Y.0019.170405T1343Z-170406T1600Z/ Big Island Summits- 343 AM HST Wed Apr 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Thursday. * TIMING...Through 6 AM HST Thursday. * WINDS...Northeast 40 to 50 mph. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extra caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
2 follow-up statements
110 WWHW70 PHFO 060151 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 351 PM HST Wed Apr 5 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT... HIZ028-061500- /O.CON.PHFO.WI.Y.0019.000000T0000Z-170406T1600Z/ Big Island Summits- 351 PM HST Wed Apr 5 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * TIMING...Through 6 AM HST Thursday. * WINDS...Northeast 35 to 45 mph. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extra caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Burke
834 WWHW70 PHFO 061330 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 AM HST Thu Apr 6 2017 HIZ028-061430- /O.CAN.PHFO.WI.Y.0019.000000T0000Z-170406T1600Z/ Big Island Summits- 330 AM HST Thu Apr 6 2017 ...WIND ADVISORY IS CANCELLED... Winds have dropped below Wind Advisory levels and are expected to slowly decrease through the day. Therefore, the National Weather Service in Honolulu has cancelled the Wind Advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 4, 8:48 PM HST, 6 hours 55 minutes earlier.
Area forecast discussion, Apr 4, 8:48 PM HST, 6 hours 55 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 848 PM HST Tue Apr 4 2017 .SYNOPSIS... A surface ridge north of the state will drive moderate trade winds through much of the week. The airmass will be dry and stable, limiting rainfall amounts. Windward and mauka areas will see spotty, brief showers mainly at night and during the morning. The trades may increase briefly on Friday as high pressure passes far to the north, then weaken and turn southeast over the weekend, which could bring vog up across the smaller islands. && .DISCUSSION... Currently at the surface, a broad east to west oriented ridge of high pressure is centered around 275 miles north of Kauai, resulting in moderate trades across the island chain this evening. Infrared satellite imagery shows broken to overcast low clouds moving into windward sections of the Big Island and Maui County, with mostly cloudy conditions in place over leeward sections of the Big Island as well. Across Oahu, Kauai and leeward sections of Maui County, generally clear to partly cloudy skies prevail. Radar imagery shows scattered to numerous showers moving into windward sections of the Big Island, Maui and Molokai, with isolated showers or rain free conditions elsewhere. Main short term concern revolves around rain chances. Tonight through Friday night, High pressure ridging north of the state will keep a moderate trade wind flow in place through the period. There may be a bit of an increase in the trades Thursday night and Friday however, as an area of high pressure passes by well to the north of the island chain. We expect a fairly showery evening and overnight period across windward sections of Big Island and Maui County with the enhanced band of clouds and showers moving through. This band will likely also begin to affect Oahu after midnight, resulting in an increase in mainly windward/mauka showers here as well. Over Kauai, it appears that this band of moisture will remain off to the east and south through the night, so only isolated to widely scattered windward/mauka showers are anticipated. Scattered windward and mauka showers are expected to continue Wednesday morning, particularly across Maui County and Oahu, while a drier airmass begins to work into the Big Island from the east. The drier more stable airmass will then build over the remainder of the island chain Wednesday afternoon, limiting isolated showers mainly to windward/mauka areas. Strong mid-level ridging will keep the airmass very stable Wednesday night through the remainder of the work week, and moisture will be limited as well, with precipitable water values remaining at or below 1 inch. As a result, showers will be few and far between, and confined primarily to windward and mauka areas Wednesday night through Friday night, with rainfall amounts remaining light. Saturday through next Tuesday, The GFS and ECMWF are in good agreement showing the trades weakening and shifting around to a more southeasterly direction over the weekend, as a cold front approaches from the northwest. This will likely allow for land and sea breezes across much of the state through the weekend, and may also bring some Vog northward into the smaller islands as well. The front is then expected to stall north of the islands by early next week with high pressure building to the north of the front helping to re-establish an east-northeasterly trade wind flow across the state, and pushing any Vog back off to the south of the smaller islands. The airmass is expected to remain quite dry through the weekend with precipitable water values right around 1 inch. The airmass won't be quite as stable however, as mid-level ridging begins to break down an upper level trough approaches from the west. Overall, rain chances are expected to remain low through the weekend, with showers favoring the coastal waters and windward areas overnight into the early morning, and the interior mauka areas during the afternoon/evening hours. By early next week we should see a more typical trade wind shower regime, with upper level troughing building overhead elevating inversion heights and precipitable water values increasing closer to normal levels. && .AVIATION... A high pressure ridge north of the state will keep northeasterly to easterly trade winds in the forecast with VFR conditions for the next few days. The upper level temperature inversion height will remain on the low side, from 4000 FT MSL near Lihue to 6000 FT MSL near Kona, limiting shower potential. Brief MVFR ceilings are possible mainly in the early morning hours or over higher terrain features. There are no AIRMETs in effect. && .MARINE... A mid day ASCAT pass showed a couple barbs of 25 kts in the Alenuihaha Channel, which has trended lower since yesterday. And with the expected weakening of the trades, the Small Craft Advisory (SCA) was lowered late this afternoon. SCA could return briefly for the typically windy areas on Friday as a new surface high settles N of the islands. The SCA may be lowered on Saturday with surface ridge nearing Kauai from the N, and SE winds filling over the western half of the island chain. The ridge moving S is in response to a low pressure area passing north of the ridge and the islands. Surf-wise, there will be a series of small to moderate size N and NW swells between the weekend and Monday. Then a large NW swell is slated to arrive Tuesday morning and peak Tuesday night at or near high surf advisory levels for the N and W facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jelsema AVIATION...Bohlin MARINE...Lau
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.